Alert archive / Oregon / Special Weather Statements in 2022
Special Weather Statement, NWS Pendleton, OR
NWS Pendleton, OR issued this special weather statement at Jun 1, 2022, 7:49 PM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2022, 7:49 PM PDT (02:49 UTC)
- Expired
- Jun 1, 2022, 8:15 PM PDT
- In force
- 26 min
- Issued by
- NWS Pendleton, OR
- Hail
- 0.88 in
- Wind
- 30
The radar
The Pendleton radar (KPDT), 88 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WWUS86 KPDT 020249
SPSPDT
Special Weather Statement
National Weather Service Pendleton OR
749 PM PDT Wed Jun 1 2022
ORZ505-020315-
John Day Basin OR-
749 PM PDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of through 815 PM
PDT...
At 749 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monument, or 28 miles south of Heppner, moving east at
15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4493 11941 4500 11943 4501 11939 4501 11924
4499 11920 4496 11918 4496 11922 4493 11921
4492 11917
TIME...MOT...LOC 0249Z 262DEG 13KT 4497 11934
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this special weather statement went out at Jun 1, 5:12 PM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 1, 5:12 PM PDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 512 PM PDT Wed Jun 1 2022 .AVIATION...00Z TAFs...Currently high-end VFR ceilings (greater than 7 kft) area wide, except some low-end VFR bases across central OR mountains and the Blues where there has been clumping and deepening cu over the last two hours per latest day cloud phase satellite imagery. Initial concern is possible isolated mountain showers this evening/early tonight over the WA cascades and the central OR mountains-southern Blues. However, confidence is high (>80%) that terminals outside these areas shouldn't see any precip. Meantime, light breezes with occasional gusts 15-20 mph exist across the Basin to central OR with winds expected to lessen 6 kts or less by late evening. Tomorrow afternoon there will be increasing potential for isolated- scattered showers and thunderstorms. The main area of concern is across central OR and the central OR mountains to the northern Blues and vicinity foothills. Current thinking is the best chances for initial activity begin near and after 2 PM PDT with activity/storms moving northeastward around 15 kts or so. The combination of lower confidence (less than 30%), storm coverage (isolated- scattered), and anticipated evolution (generally more east of TAF terminals) preclude a mention of thunderstorms at this time for tomorrow afternoon. && .PREV DISCUSSION... /issued 245 PM PDT Wed Jun 1 2022/ SHORT TERM...Tonight through Friday night...Showers are filling up on WSR-88Ds across western WA, and scattered showers have developed over eastern Washington from Ephrata to Pullman. Our forecast area remains under a weak shortwave ridge with no precipitation at this time, but the ridge is shifting eastward and the showers will develop along the east side of the Cascades in the next couple of hours. The HRRR has backed off considerably on the reflectivity over the southern WA Cascades, and Mesoscale Analysis on SPC has very weak CAPE so have removed the thunderstorms from the forecast. Will keep isolated showers and thunderstorms over the northern Blues and Wallowa county but it may be a stray thunderstorm or two. The thunderstorm threat is looking more promising with each model run, and it now appears that storms will be strong with heavy downpours. SPC has placed portions of northeast Oregon in a marginal risk for severe weather. The 18Z NAM is disconcerting advertising a fairly strong shortwave embedded in a southwest flow aloft over northeast OR. This is also an area of H7 diffluence. A Hydrologic Outlook was issued to discuss the moderate to heavy rain from Thursday through Sunday, but the next couple of shifts may need to analyze whether flash flooding is a concern. The steering flow is not impressive--only about 10-15 knots--and the PWATS will be near 1.0 inch. Although there is a marginal risk for severe weather, the bulk shear is around 30 knots from 0-6km which would indicate that strong sustained updrafts will not be likely. From Thursday night through Friday night, the forecast area will remain under a fairly moist southwest flow aloft with continued instability. A deep low will remain off the Gulf of Alaska and will send a series of waves across Washington and Oregon. The potential for thunder on the NBM is around 40-60 pct on Friday for eastern mountains/valleys, but the fly in the ointment for anything more than scattered thunderstorms will be the dense cloud cover during the first part of the day. Will keep a chance of thunderstorms but this may be lowered to slight chance. Wister/85 LONG TERM...Saturday through Wednesday...An active period of weather will continue through at least this weekend as an upper low off the BC coast brings periods of rain showers and thunderstorms. Drier and warmer conditions will develop after Monday and into Wednesday as guidance depicts upper level ridging building into the region. Ensemble and deterministic guidance in good agreement through Sunday that a series of shortwave impulses will round an upper low off the coast of BC and swing across the PacNW each day. The main uncertainty through this period will result from the timing of the shortwave impulses across the region, especially for Sunday. Current deterministic guidance shows the shortwave passage timed for the afternoon, which would result in the best chances for not only rain showers, but also support a greater risk of thunderstorms mainly across mountain areas as it stands. However, looking at ensemble guidance shows more of this timing uncertainty, as individual members amongst the GFS and ECMWF differ on an order of 12 hours for the shortwave passage. Otherwise, guidance imparts moderate to high confidence in renewed chance of rain showers Saturday and Sunday for the area. The other story with these showers will be the risk for some areas seeing another round of moderate to heavy rain, which may result in additional rises in area rivers and streams, especially in northeast OR, far southeast WA, and the east slopes of the WA Cascades. Though this far out precipitation amounts are still in flux, ensemble guidance and individual members do consistently depict higher rain amounts in the mountains, while the ECMWF EFI is also signaling the potential for higher rain amounts with the area under 0.7 to 0.9 percentiles. At this time, will need to wait a couple more model runs for confidence to rise in location and potential for heavy rain amounts. Otherwise, enough instability will be present both Saturday and Sunday for isolated thunderstorms to develop in the afternoon and evening, but as mentioned above, timing of shortwave impulses could help or hinder thunderstorm development. Confidence continues to be at least moderate in the progression of the upper air pattern through the middle of next week. A ridge of high pressure is anticipated to build into the region late Monday, decreasing chance of rain showers area wide. The main uncertainty, however, stems from the strength of the ridge, as some solutions favor a weak and flat ridge over the region. This would prevent strong or moderate warm air advection across the area while also allowing several shortwaves in the flow to bring renewed chances of weak to moderate rain showers to mainly the mountain zones. Regardless, expect a drying and warming trend to result through the middle of next week. Lawhorn/82 && .PRELIMINARY POINT TEMPS/POPS... PDT 55 80 55 71 / 10 20 60 60 ALW 57 80 58 73 / 10 20 50 60 PSC 59 83 60 78 / 10 20 20 40 YKM 55 81 54 74 / 10 30 30 50 HRI 58 83 56 76 / 10 20 30 50 ELN 53 76 53 69 / 20 30 40 70 RDM 50 80 48 68 / 10 50 40 40 LGD 50 73 50 68 / 10 30 70 80 GCD 52 75 49 69 / 10 40 60 70 DLS 57 82 58 70 / 10 40 30 50 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...85 LONG TERM....82 AVIATION...80
In the hours before
Special weather statement, Jun 1, 7:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
749 PM PDT Wed Jun 1 2022
ORZ505-020315-
John Day Basin OR-
749 PM PDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of through 815 PM
PDT...
At 749 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monument, or 28 miles south of Heppner, moving east at
15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4493 11941 4500 11943 4501 11939 4501 11924
4499 11920 4496 11918 4496 11922 4493 11921
4492 11917
TIME...MOT...LOC 0249Z 262DEG 13KT 4497 11934
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ETThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:24 AM PDT | Flood Watch | PDT | Gilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more | 12 hr |
| Jun 2, 2:45 PM PDT | Special Weather Statement | PDT | Wheeler | 45 min |
| Jun 2, 4:17 PM PDT | Special Weather Statement | PDT | Umatilla | 43 min |
| Jun 2, 4:49 PM PDT | Special Weather Statement | PDT | Walla Walla | 41 min |
Nearby
Special Weather Statements in Oregon, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.